Stomach acid blockers or proton-pump inhibitors (PPIs) block the absorption of important vitamins, particularly B vitamins, and particularly vitamin B12.
Over time, you gradually use up all your stored B12. Low B12 causes a lot of neurological symptoms.
"Among the most widely sold drugs in the world," according to http://en.wikipedia....mp_inhibitor , PPIs are terrible for general health. See That acid reflux pill may be causing your health problems
Stomach acid blockers, usually PPIs such as omeprazole, lansoprazole, ranitidine, and cimetidine, or antacids are intended for only short-term use, unless you have an extremely serious case of gastroesophageal reflux disease (GERD).
Most people can resolve their digestion issues without PPIs. Read Chris Kresser on how to resolve acid reflux without drugs http://chriskresser.com/heartburn
If you don't have very severe GERD -- and very few people do -- and you've been on a stomach acid blocker for any length of time, you are putting your health at risk. To quit a PPI, tapering is a good idea, or you might suffer rebound reflux that will make you very sick.
Stomach acid blockers on their own can have adverse neurological effects:
Nervous System/Psychiatric: Psychiatric and sleep disturbances including depression, agitation, aggression, hallucinations, confusion, insomnia, nervousness, apathy, somnolence, anxiety, and dream abnormalities; tremors, paresthesia; vertigo
Stomach acid blockers might cause vitamin B12 deficiency
In addition, these drugs block the absorption of vitamin B12, which is essential to good neurological functioning. Low B12 may cause symptoms that can be mistaken for a psychiatric disorder and make your nervous system susceptible to damage from withdrawal.
Taperinq required to prevent rebound reflux
To prevent rebound reflux, taper off an acid blocker as soon as possible. As a medical non-professional, my guess of a good rate is 25% per week. If you get rebound reflux, lower the decrease and take longer to taper off.
For example, to taper Prilosec OTC, I would open the Prilosec OTC capsule, carefully pour 1/4 out, put the capsule back together, and take the other 3/4. Do this for a week. Then pour more out a half, take 1/2 capsule for a week. Then take 1/4 capsule for a week. After that, stop taking the drug.
If you're taking this kind of prescription Prilosec:
You may open the Prilosec delayed-release capsule and sprinkle the medicine into a spoonful of applesauce to make swallowing easier. Swallow this mixture right away without chewing. Do not save the mixture for later use. Discard the empty capsule.
If you've been on an acid blocker for any length of time, you may wish to get a vitamin B12 shot before starting a taper of a psychiatric drug, or start supplementing with sublingual B12, See http://survivinganti...nervous-system/
Chris Kresser on how to resolve acid reflux without drugs http://chriskresser.com/heartburn
But in recent years, the Food and Drug Administration has issued numerous warnings about P.P.I.’s, saying long-term use and high doses have been associated with an increased risk of bone fractures and infection with a bacterium called Clostridium difficile that can be especially dangerous to elderly patients. In a recent paper, experts recommended that older adults use the drugs only “for the shortest duration possible.”
Studies have shown long-term P.P.I. use may reduce the absorption of important nutrients, vitamins and minerals, including magnesium, calcium and vitamin B12, and might reduce the effectiveness of other medications, with the F.D.A. warning that taking Prilosec together with the anticlotting agent clopidogrel (Plavix) can weaken the protective effect (of clopidogrel) for heart patients.
Other research has found that people taking P.P.I.’s are at increased risk of developing pneumonia; one study even linked use of the drug to weight gain.
Although the official medication guide warns patients not to stop Prozac without checking with their doctors, it doesn't tell doctors how to help people discontinue the drug without symptoms such as anxiety, irritability, changes in sleep habits, headache, sweating, nausea, dizziness or electric shocklike sensations.
Doctors may encounter similar challenges when they try to help patients discontinue other medicines. Acid-suppressing drugs such as esomeprazole (Nexium), lansoprazole (Prevacid) and omeprazole (Prilosec) may trigger rebound hyperacidity and reflux if they are stopped abruptly.
Edited by Altostrata, 21 December 2015 - 09:21 PM.